Alert archive / Minnesota / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 84, NWS Sioux Falls, SD

May 9, 2004Cottonwood County, Murray County, Minnesota

NWS Sioux Falls, SD issued this severe thunderstorm warning at May 9, 2004, 8:01 PM CDT for Cottonwood County, Murray County, Minnesota. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 9, 2004, 8:01 PM CDT (01:01 UTC)
Expired
May 9, 2004, 8:30 PM CDT
In force
29 min
Issued by
NWS Sioux Falls, SD
Area
Counties, with a storm outline in the text

Counties Cottonwood County, MN, Murray County, MN

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 9, 7:20 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 1.0 hours before the alert went out and 245 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2004-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2004-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -29 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2759 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
-29 m²/s²
0-3 km storm-relative helicity
-56 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

902 
WUUS53 KFSD 100101
SVRFSD
MNC033-101-100130-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
801 PM CDT SUN MAY 9 2004

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWEST COTTONWOOD COUNTY IN SOUTHWEST MINNESOTA
  NORTHEAST MURRAY COUNTY IN SOUTHWEST MINNESOTA

* UNTIL 830 PM CDT

* AT 759 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR DOVRAY...OR ABOUT 14 MILES NORTHEAST OF
  SLAYTON...MOVING EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  IN RURAL AREAS OF MURRY AND COTTONWOOD COUNTIES NORTH OF HIGHWAY 
  30.

THIS STORM WILL PRODUCE LARGE HAIL. GO INSIDE A STURDY BUILDING AND
STAY AWAY FROM WINDOWS.

LAT...LON 4419 9566 4405 9564 4407 9526 4419 9525

$$

PS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 3:23 PM CDT, 4 hours 38 minutes earlier.

Area forecast discussion, May 9, 3:23 PM CDT, 4 hours 38 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
323 PM CDT SUN MAY 9 2004

.DISCUSSION...
WILL HAVE TO KEEP THIS SHORT...AS SEVERE WEATHER THREAT AGAIN AT THE
FOREFRONT THIS AFTERNOON...WITH SEVERE THUNDERSTORM WATCH ALREADY IN
PLACE FOR MUCH OF SERN SD AND SWRN MN.  20Z ANALYSIS HAS PREFRONTAL
TROUGH BETWEEN JAMES RIVER AND I-29...WITH COLD FRONT EXTENDING SWWD
FROM NE-SW ACROSS SD. LAPS INDICATING VERY UNSTABLE ATMOSPHERE IN
PLACE AHEAD OF THE FRONT... BUT SHEAR IS AGAIN RELATIVELY WEAK OVER
OUR AREA.  CONTINUES TO LOOK LIKE HAIL AND WIND WILL BE THE PRIMARY
THREAT THIS FAR SOUTH.

LATEST RUNS OF MESOETA HAVE SURFACE FRONT SLOWING DOWN AS IT TRIES
TO MOVE SOUTH LATER TONIGHT AND MONDAY MORNING...AND HAVE THUS
PUSHED TSRA THREAT A BIT FARTHER NORTH INTO SOUTHWEST MINNESOTA FOR
MONDAY MORNING...WITH A SLIGHT CHANCE LINGERING INTO THE AFTERNOON
AROUND KSUX AND KSLB.  STILL LOOKS LIKE RETURN FLOW ACTIVITY
POSSIBLE AFTER MIDNIGHT MONDAY NIGHT...WITH A SMALL CHANCE LIFTING
NORTHEAST ACROSS THE CWA THRU EARLY TUESDAY MORNING.  CONCERN IS
STRENGTHING CIN OVER THE AREA AS MID LEVEL TEMPS WARM.  TRIED TO ADD
SOME TIMING TO PRECIP CHANCES ON TUESDAY...WITH THINKING THAT AFTER
EARLY MORNING ACTIVITY MENTIONED ABOVE...ANY REDEVELOPMENT WILL BE
DELAYED UNTIL LATE AFTERNOON OR EVEN TUESDAY EVENING AS FRONT MOVES
CLOSER FROM THE WEST.  WILL STICK WITH SLOWER TIMING OF THE GFS FOR
THE FRONT...AS THIS HAS BEEN FAIRLY CONSISTENT OVER THE PAST COUPLE
OF DAYS.

WITH THE SLOWER TIMING...STILL LOOKING LIKE A GOOD CHANCE OF SHOWERS
AND THUNDERSTORMS WEDNESDAY THRU THURSDAY...WITH SHOWERS LINGERING
INTO THU EVENING IN THE SOUTHEAST.  00Z GFS APPEARED TO BE MORE OF
AN OUTLIER WITH FASTER FRONTAL TIMING...WITH LATER 06Z AND 12Z RUNS
TRENDING BACK TOWARD THE 08/00Z GFS AND LATEST ECMWF RUNS.  DID NOT
REALLY MAKE ANY CHANGES TO LATER PERIODS OF THE FORECAST...WITH
RELATIVELY COOL CONDITIONS THU AND FRI...THE A SLOWLY WARMUP WITH
DRY WEATHER OVER THE WEEKEND.

.FSD...WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&

 HACKER
Hazardous weather outlook, May 9, 11:40 AM CDT, 8 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1140 AM CDT SUN MAY 09 2004

SMALL TYPO IN THE FIRST PARAGRAPH

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-101200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS IN THE MID AND LATE
AFTERNOON HOURS ALONG AND EAST OF A TYNDALL SOUTH DAKOTA TO DE
SMET SOUTH DAKOTA LINE...ENDING AT I 29. ALONG AND EAST OF
INTERSTATE 29...A MODERATE RISK OF SEVERE THUNDERTORMS EXISTS
VERY LATE THIS AFTERNOON AND THROUGH ABOUT MIDNIGHT. HAIL UP TO 2
INCHES IN DIAMETER AND WIND GUSTS TO 70 MPH ARE POSSIBLE IN THE
MODERATE RISK AREA...WHICH INCLUDES VERY FAR EXTREME SOUTHEAST
SOUTH DAKOTA...SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND DAKOTA
COUNTY NEBRASKA. HAIL UP TO THE SIZE OF NICKELS AND WINDS TO 70
MPH ARE POSSIBLE IN THE SLIGHT RISK AREA...INCLUDING MUCH OF
SOUTHEAST SOUTH DAKOTA AND DIXON COUNTY NEBRASKA.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE OF THUNDERSTORMS AGAIN LATE MONDAY NIGHT INTO
WEDNESDAY OVER THE ENTIRE AREA. AT THIS TIME THE BEST CHANCE FOR
ANY SEVERE THUNDERSTORMS WOULD BE TUESDAY AFTERNOON INTO TUESDAY
EVENING. THE SEVERE WEATHER THREATS WOULD BE LARGE
HAIL...DAMAGING WINDS AND
ISOLATED TORNADOES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY AFTER 6 PM IN THE MODERATE RISK
AREA

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, May 9, 7:16 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
716 PM CDT SUN MAY 09 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0710 PM     HAIL             4 E VERMILLION          42.78N 96.85W
05/09/2004  0.88 INCH        CLAY               SD   PUBLIC

&&

CPJ
Special weather statement, May 9, 7:23 PM CDT, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
723 PM CDT SUN MAY 9 2004

MNZ071-072-097-SDZ056-061>069-100040-
BON HOMME-CHARLES MIX-DOUGLAS-HUTCHINSON-LINCOLN-LINCOLN MN-LYON MN-
MCCOOK-MINNEHAHA-MOODY-PIPESTONE MN-TURNER-YANKTON-
723 PM CDT SUN MAY 9 2004

...SEVERE THUNDERSTORM NUMBER 171 HAS BEEN CANCELLED FOR
PORTIONS OF EAST CENTRAL AND SOUTHEAST SOUTH DAKOTA...

WITH THE FRONTAL ZONE SHIFTING SOUTH OF THE AREA...THE SEVERE
THUNDERSTORM WATCH HAS BEEN CANCELLED FOR BON HOMME...CHARLES MIX...
DOUGLAS...HUTCHINSON...LINCOLN SOUTH DAKOTA...LINCOLN MINNESOTA...
LYON MN...MCCOOK...MINNEHAHA...MOODY...PIPESTONE...TURNER...
AND YANKTON COUNTIES.  THE WATCH WILL REMAIN IN EFFECT UNTIL 8 PM
FOR CLAY AND UNION COUNTIES.  THE REMAINDER OF SOUTHWEST
MINNESOTA COUNTIES OF MURRAY...COTTONWOOD...ROCK...NOBLES...AND
JACKSON WILL BE REPLACED BY A NEW WATCH SHORTLY.

CHAPMAN
Local storm report, May 9, 7:25 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
725 PM CDT SUN MAY 09 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0724 PM     HAIL             6 E VERMILLION          42.78N 96.81W
05/09/2004  1.00 INCH        UNION              SD   BROADCAST MEDIA

&&

CPJ
Local storm report, May 9, 7:26 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE SIOUX FALLS SD
726 PM CDT SUN MAY 09 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0645 PM     HAIL             4 E VERMILLION          42.78N 96.85W
05/09/2004  1.00 INCH        CLAY               SD   PUBLIC

0646 PM     HAIL             6 E VERMILLION          42.78N 96.81W
05/09/2004  0.75 INCH        UNION              SD   BROADCAST MEDIA

0658 PM     HAIL             6 E VERMILLION          42.78N 96.81W
05/09/2004  0.75 INCH        UNION              SD   BROADCAST MEDIA

0710 PM     HAIL             4 E VERMILLION          42.78N 96.85W
05/09/2004  0.88 INCH        CLAY               SD   PUBLIC

0724 PM     HAIL             6 E VERMILLION          42.78N 96.81W
05/09/2004  1.00 INCH        UNION              SD   BROADCAST MEDIA

&&

CPJ
Local storm report, May 9, 7:49 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
749 PM CDT SUN MAY 09 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0745 PM     HAIL             4 E VERMILLION          42.78N 96.85W
05/09/2004  0.88 INCH        CLAY               SD   PUBLIC

&&

CPJ
Local storm report, May 9, 7:54 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
754 PM CDT SUN MAY 09 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0753 PM     HAIL             2 N ELK POINT           42.71N 96.68W
05/09/2004  1.50 INCH        UNION              SD   LAW ENFORCEMENT

&&

CPJ

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 8:13 PM CDTTornado WarningFSDRock32 min
May 9, 8:15 PM CDTTornado WarningFSDNobles30 min
May 9, 8:28 PM CDTSevere Thunderstorm WarningFSDCottonwood, Jackson, Murray, Nobles47 min
May 9, 8:46 PM CDTSevere Thunderstorm WarningFSDNobles29 min
May 9, 10:05 PM CDTSevere Thunderstorm WarningFSDNobles25 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.